Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 80, NWS State College, PA

July 7, 2014Clearfield County, Elk County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 7, 2014, 4:31 PM EDT for Clearfield County, Elk County, Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2014, 4:31 PM EDT (20:31 UTC)
Expired
Jul 7, 2014, 5:30 PM EDT
In force
59 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Clearfield County, PA, Elk County, PA

The radar

The State College radar (KCCX), 60 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2014-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2014-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

215 
WUUS51 KCTP 072031
SVRCTP
PAC033-047-072130-
/O.NEW.KCTP.SV.W.0080.140707T2031Z-140707T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
431 PM EDT MON JUL 7 2014

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  NORTHERN CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 530 PM EDT

* AT 430 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR REYNOLDSVILLE...AND MOVING EAST AT 35 MPH. PENNY
  SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  ST. MARYS...DUBOIS...SANDY...PENFIELD...ROCKTON...FORCE...
  BENEZETTE...LECONTES MILLS...PARKER DAM STATE PARK...BRANDY CAMP...
  BROCKPORT...S.B. ELLIOT STATE PARK...MEDIX RUN...HICKS RUN...
  KERSEY...WEEDVILLE...TREASURE LAKE AND PENN STATE DUBOIS.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 97 AND 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4133 7888 4146 7842 4140 7842 4140 7825
      4133 7825 4132 7823 4122 7822 4106 7821
      4107 7881 4113 7881 4119 7877 4120 7871
      4123 7871 4123 7874 4127 7874
TIME...MOT...LOC 2030Z 267DEG 29KT 4116 7893 

$$

LAMBERT/GARTNER
1 follow-up statement
272 
WWUS51 KCTP 072122
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
522 PM EDT MON JUL 7 2014

PAC033-047-072130-
/O.CON.KCTP.SV.W.0080.000000T0000Z-140707T2130Z/
ELK PA-CLEARFIELD PA-
522 PM EDT MON JUL 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN ELK AND NORTH CENTRAL CLEARFIELD COUNTIES...

AT 521 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PARKER DAM STATE PARK...MOVING EAST AT 60 MPH. PENNY
SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
PARKER DAM STATE PARK AND MEDIX RUN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM 
NEAR PARKER DAM STATE PARK. ALTHOUGH A TORNADO IS NOT IMMEDIATELY 
LIKELY...IF ONE IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF 
SAFETY IN A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR 
ROOM.

&&

LAT...LON 4129 7844 4132 7835 4132 7828 4133 7825
      4132 7823 4122 7822 4113 7822 4114 7850
      4119 7852 4125 7848
TIME...MOT...LOC 2121Z 262DEG 53KT 4118 7837 

$$

LAMBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:58 PM EDT, 33 minutes earlier.

Area forecast discussion, Jul 7, 3:58 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
358 PM EDT MON JUL 7 2014

.SYNOPSIS...
A WARM FRONT LIFTING NORTH OF THE REGION TODAY WILL BRING WARMER
AND MORE HUMID CONDITIONS TO CENTRAL PA...ALONG WITH A CHANCE FOR
AFTERNOON AND EVENING THUNDERSTORMS. IT WILL REMAIN UNSETTLED
THROUGH MIDWEEK WITH DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS
IN THE WARM AND HUMID AIR MASS. COOLER AND DRIER CONDITIONS WILL
RETURN FOR THE LATER PART OF THE WEEK.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
LATEST SFC ANALYSIS SHOWS WEAK WARM FRONT EXTENDING SWD THROUGH
WRN NY AND BECOMING DIFFUSE OVER NWRN PA. BROAD SOUTHWEST FLOW
FROM THE SURFACE TO 500 MB HAD LEAD TO MARKED INCREASE IN LOW
LEVEL MOISTURE OVER THE LAST 24 HOURS AS SHOWN IN SFC OBS AND PW
ANALYSIS. ALONG WITH AFTERNOON HEATING...INCREASING MOISTURE WILL
CONTRIBUTE TO DEVELOPMENTOF SHOWERS AND THUNDERSTORMS ACROSS
CENTRL PA THIS AFTERNOON. AIDED BY SHORTWAVE TROF CROSSING THE
AREA SEEN IN LATEST WATER VAPOR IMAGERY AND MID LEVEL 40KT JET
MAX MOVING ACROSS NRN PA...THUNDERSTORMS WILL BECOME STRONG TO
SEVERE INTO THIS EVENING...ESPECIALLY ACROSS NORTH CENTRAL PA.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM TUESDAY/...
MUCH BETTER SHEAR AND MOISTURE APPEARS PRIMED TO SURGE OVER PA ON
TUESDAY AFTERNOON AND EVENING...WITH DEEP LAYER PW APPROACHING 2"
AND 850 MB LLJ >40 KTS PUSHING INTO THE LAUREL HIGHLANDS LATE
AFTERNOON AND EVENING. WARM AND MUGGY CONDITIONS WILL PREVAIL FOR
ANOTHER DAY...WITH HIGHS RANGING FROM UPPER 70S NORTH TO UPPER 80S
SOUTHEAST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
NOT MANY BIG CHANGES TO PREVIOUS EXTENDED FORECAST. TSTM CHANCES
CONTINUE INTO TUE NIGHT/EARLY WED AS COLD FRONTAL BOUNDARY SLOWLY
CROSSES PA...FOLLOWED LATER IN THE DAY BY SECONDARY FRONT THAT
WILL PUSH HIGH PWAT AIR FURTHER TO THE SE. DID HOLD MENTION OF
LOW POPS IN SE INTO THU...THOUGH ACTIVITY MAY BE FURTHER SE.

HIGH PRESSURE TAKES OVER FOR LATE WEEK...WITH MOISTURE CREEPING
BACK IN FROM THE SOUTH OVER THE WEEKEND BRINGING INCREASING POPS
SAT INTO SUNDAY AS MID LEVEL LAPSE RATES GRADUALLY INCREASE.
BROAD TROUGH REMAINS OVERHEAD INTO EARLY NEXT WEEK...WITH MODELS
DIFFERING ON STRENGTH...SO LOW DAILY POPS WILL CONTINUE.

TEMPERATURES START OFF ABOVE NORMAL WITH NOTICEABLE HUMIDITY /ESP
SE/...BUT GRADUALLY COOL BACK TO SEASONAL NORMS BY LATE
WEEK...FOLLOWED BY ANOTHER WARMUP NEXT WEEK.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
ISOLATED SHOWERS AND THUNDERTORMS DEVELOPING ACROSS NRN FORECAST
AREA WILL INCREASE IN COVERAGE OVER THE NEXT COUPLE OF HOURS.
WHILE TAF SITES WILL MAINTAIN VFR CONDS MOST OF THE TIME...MVFR
IS POSSIBLE IN TSRA THORUGH 02Z AT AIRFILES FROM KUNV NORTHWARD.

THERE APPEARS TO BE LESS OF A CHC OF TSRA IMPACTS ACROSS THE SE
HALF OF THE STATE...THOUGH EARLY TO MID EVENING SHOWERS WILL BE
POSSIBLE AS FRONT WILL BE WEAKENING BY THE TIME IT REACHES MDT AND
LNS. AFTER THE FRONT PASSES MVFR TO IFR IS POSSIBLE AT BFD
OVERNIGHT.

OUTLOOK...
TUE...EARLY LOW CIGS/FOG POSS AT KBFD. PM TSRA IMPACTS POSSIBLE.
WED...EARLY LOW CIGS/FOG POSS W MTNS. SLIGHT CHC OF PM TSRA
IMPACTS SE.
THU-SAT...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GARTNER/MARTIN
NEAR TERM...GARTNER
SHORT TERM...DEVOIR
LONG TERM...RXR
AVIATION...CERU/GARTNER
Hazardous weather outlook, Jul 7, 3:04 PM EDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
304 PM EDT MON JUL 7 2014

PAZ025>028-033>036-050-056>059-063>066-081915-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
SNYDER-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
304 PM EDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...BUT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ004>006-010>012-017>019-024-037-041-042-045-046-049-051>053-
081915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-MONTOUR-
NORTHUMBERLAND-COLUMBIA-
304 PM EDT MON JUL 7 2014

...SEVERE THUNDERSTORM WATCH 397 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RXR

In the hours before

Special weather statement, Jul 7, 3:11 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
311 PM EDT MON JUL 7 2014

PAZ006-037-072015-
TIOGA PA-POTTER PA-
311 PM EDT MON JUL 7 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 311 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
KEATING SUMMIT...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CHERRY SPRINGS STATE PARK AROUND 320 PM EDT.
  GALETON...DENTON HILL STATE PARK AND LYMAN RUN STATE PARK AROUND
330 PM EDT.
  GAINES AND HARRISON VALLEY AROUND 340 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ULYSSES...SKI DENTON
SKI AREA...SWEDEN VALLEY AND AUSTIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4171 7744 4151 7808 4153 7812 4170 7819
      4199 7761
TIME...MOT...LOC 1911Z 240DEG 49KT 4167 7804

MARTIN
Special weather statement, Jul 7, 3:37 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 PM EDT MON JUL 7 2014

PAZ041-042-046-053-072030-
SULLIVAN PA-COLUMBIA PA-NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-
337 PM EDT MON JUL 7 2014

...A CLUSTER STRONG THUNDERSTORMS IS AFFECTING THE AREA...

AT 334 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS NEAR BARBOURS...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

THESE STRONG THUNDERSTORMS WILL BE NEAR...  KETTLE CREEK GORGE
AROUND 340 PM EDT.  MUNCY VALLEY AROUND 350 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE LITTLE LEAGUE WORLD
SERIES COMPLEX...FORKSVILLE...HILLSGROVE...GARDEN VIEW...DUSHORE...
SOUTH WILLIAMSPORT...BENTON...EAGLES MERE...WILLIAMSPORT AIRPORT AND
LAPORTE.

THIS INCLUDES INTERSTATE 180 BETWEEN MILE MARKERS 10 AND 29.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4132 7631 4120 7632 4116 7672 4117 7674
      4118 7680 4116 7688 4115 7690 4113 7711
      4133 7729 4156 7636 4154 7622
TIME...MOT...LOC 1934Z 240DEG 49KT 4134 7682

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:11 PM EDTSpecial Weather StatementCTPPotter64 min
Jul 7, 3:18 PM EDTSevere Thunderstorm WarningCTPLycoming, Potter, Tioga42 min
Jul 7, 3:37 PM EDTSpecial Weather StatementCTPLycoming, Sullivan53 min
Jul 7, 4:38 PM EDTSpecial Weather StatementCTPCameron67 min
Jul 7, 4:55 PM EDTSpecial Weather StatementCTPWarren50 min
Jul 7, 5:22 PM EDTSevere Thunderstorm WarningCTPElk, McKean41 min
Jul 7, 5:53 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk52 min
Jul 7, 6:01 PM EDTSpecial Weather StatementCTPClinton29 min
Jul 7, 6:12 PM EDTSpecial Weather StatementCTPMcKean63 min
Jul 7, 6:26 PM EDTSpecial Weather StatementCTPClinton34 min
Jul 7, 6:42 PM EDTSpecial Weather StatementCTPClearfield63 min
Jul 7, 6:58 PM EDTSpecial Weather StatementCTPMontour62 min
Jul 7, 7:28 PM EDTSpecial Weather StatementCTPCentre, Clinton32 min
Jul 7, 7:41 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Union64 min
Jul 7, 7:51 PM EDTSpecial Weather StatementCTPClearfield24 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.